Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2005, 6:45 AM CDT for Dubuque County, Iowa. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 6:45 AM CDT (11:45 UTC)
- Expired
- Jul 23, 2005, 7:47 AM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:10 AM CDT | HAIL 0.5 | Dubuque, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 231145 SVRDVN IAC061-231245- /O.NEW.KDVN.SV.W.0084.050723T1145Z-050723T1245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 645 AM CDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBUQUE COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF DUBUQUE * UNTIL 745 AM CDT * AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BALLTOWN...OR ABOUT 13 MILES SOUTHEAST OF GUTTENBERG...AND MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RICKARDSVILLE AND SHERRILL BY 650 AM CDT DURANGO...6 MILES EAST OF BANKSTON AND 7 MILES WEST OF SAGEVILLE BY 700 AM CDT CENTRALIA...ASBURY...6 MILES EAST OF EPWORTH AND 7 MILES WEST OF DUBUQUE BY 705 AM CDT PEOSTA BY 710 AM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062 $$ MCCLURE
2 follow-up statements
000 WWUS53 KDVN 231200 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 659 AM CDT SAT JUL 23 2005 IAC061-231245- /O.CON.KDVN.SV.W.0084.000000T0000Z-050723T1245Z/ DUBUQUE IA- 659 AM CDT SAT JUL 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 AM CDT FOR DUBUQUE COUNTY... AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR DURANGO...OR ABOUT 6 MILES NORTHWEST OF DUBUQUE...MOVING SOUTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ASBURY...CENTER GROVE...JULIEN AND LORE BY 705 AM CDT BALLYCLOUGH...KEY WEST...ROCKDALE AND 6 MILES EAST OF PEOSTA BY 710 AM CDT DUBUQUE REGIONAL AIRPORT BY 715 AM CDT LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062 $$
000 WWUS53 KDVN 231247 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 748 AM CDT SAT JUL 23 2005 IAC061-231258- /O.EXP.KDVN.SV.W.0084.000000T0000Z-050723T1245Z/ DUBUQUE IA- 748 AM CDT SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DUBUQUE COUNTY EXPIRED AT 745 AM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4263 9070 4264 9105 4231 9104 4239 9062 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:15 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 4:15 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT SAT JUL 23 2005 .SYNOPSIS... H85 FRONTAL ZONE SHOWS UP NICELY ON 11-3.9 MICRON SATELLITE FROM NEAR ALBERTA LEA MN (KAEL) TO DECORAH IA (KDEH). STRONG WARM ADVECTION AND SPEED CONVERGENCE OVER BOUNDARY HAS TRIGGERED BAND OF CONVECTION OVER FAR SOUTHEAST MN AND NORTHEAST IA INTO SOUTHWEST WI. ANOTHER AREA OF MORE VIGOROUS CONVECTION NOTED OVER ND AND FAR NORTHERN PORTIONS OF SD WITHIN SECONDARY AREA OF STRONG WARM ADVECTION. SFC FRONT AT 07Z EXTENDS FROM SOUTHWEST IA TO EAST CENTRAL MO. && .SHORT TERM...(TODAY AND TONIGHT)... CONCERNS WITH POTENTIAL FOR CONVECTION AND THEN FRONTAL TIMING/LOCATION WITH IMPACT ON MAX TEMPS AND HEAT ADVISORY. GFS HANDLING ONGOING ELEVATED CONVECTION BEST AND ALSO LOOKS MORE REASONABLE ON WARM FRONTAL POSITION BEING A BIT SLOWER TO LIFT NORTH THAN 00Z NAM... SO STAY CLOSED FOR FORECAST DETAILS. ISENTROPIC LIFT/WARM ADVECTION FOCUSES FROM SOUTHWEST WI INTO FAR NORTHERN IL BY 12Z AND QUICKLY PUSHES EAST BY MID-LATE MORNING. HAVE PUT CHC POPS IN THE FAR NORTHEAST WITH SLIGHT CHC TO HIGHWAY 30 CORRIDOR. CONVECTION ATTIM APPEARS TO BE HEADING EAST BUT CORFIDI FORWARD PROPAGATING VECTORS SUGGEST ANY ORGANIZED CONVECTION WILL MOVE TO THE SOUTHEAST.. SO WILL BE WATCHING THIS CLOSELY.. AS MAY NEED TO INCREASE POPS FOR NORTH/EAST PORTIONS OF CWA THIS MORNING. ALSO WATCHING CONVECTION OVER THE NORTHERN PLAINS CLOSELY. LOOKS AS THOUGH CLUSTER IN SOUTHERN ND RECENTLY IS MOVING MORE TO THE SOUTHEAST. HAVE DRY FORECAST REMAINDER OF TODAY BUT THIS COULD BE IN JEOPARDY IF TRENDS CONTINUE AND ALSO DEPENDING UPON LOCATION OF FRONT. SLOWER THE FRONT IS TO LIFT NORTH THEN BETTER THE POTENTIAL FOR SOME CONVECTION MAKING IT INTO THE NORTH. CONVECTION ELEVATED AND EXPECT SOME DECREASE WITH DIMINISHING LLJ.. BUT TIED TO MID LEVEL WAVE ON EDGE OF STRONG CAP.. SO POTENTIAL TO KEEP CONVECTION FESTERING DURING DAY AND MAY SEE ACTIVITY TO SYNC UP WITH ONGOING ELEVATED CONVECTION OVER FAR SOUTHEAST MN AND SOUTHWEST WI.. THUS ATTIM BEST POTENTIAL FOR CONVECTION LATER TODAY TO BE JUST TO OUR NORTH.. BUT WILL CONTINUE TO MONITOR. NEXT ISSUE IS MAX TEMPS AND HEAT ADVISORY. SFC WARM FRONT TO LIFT NORTH AND LIKELY EXTEND FROM NEAR WATERLOO...TO CLINTON...TO PRINCETON LATE PM. THUS GOING HEAT ADVISORY AND PLACEMENT LOOKS GOOD. STRONGLY CAPPED IN THE SOUTH WITH ABUNDANT SUNSHINE AND SO GOING MAXES WERE RAISED TO AROUND 100 DEGS THERE.. BUT WOULD NOT BE AT ALL SURPRISED TO SEE FEW SPOTS OF 101-103 JUST BASED ON MAXES FRI IN CENTRAL MO...WITH DEEP MIXING AND H85 TEMPS NEAR 24C. TEMP GRADIENT EXPECTED CENTRAL AND NORTH. WENT AT OR FEW DEGS ABOVE WARMEST GUIDANCE IN THE CENTRAL ZONES AND STAYED NEAR BLEND IN THE NORTH/EAST.. WITH POTENTIAL TO BE COOLER DEPENDING UPON CONVECTIVE DEBRIS. ALL IN ALL...NEAR 15 DEG SPREAD ON TEMPS FROM NORTH TO SOUTH. DEPENDING ON CONVECTIVE TRENDS COULD BE SOME PCPN EARLY IN THE NORTH UNTIL WARM FRONT EXITS. ATMOSPHERE THEN REMAINS STRONGLY CAPPED AND WITH NO FORCING/TRIGGER AND FRONT WELL NORTH.. REST OF TONIGHT SHOULD SEE CLEARING SKIES WITH VERY WARM LOWS BEING HELD UP BY SOUTH WINDS AROUND 10 KTS. WENT AT OR JUST ABOVE WARMEST GUIDANCE ON MINS. ..05.. && .LONG TERM (SUNDAY THROUGH FRIDAY)... BLISTERING HEAT IS THE MESSAGE FOR SUNDAY. MOST OF THE AREA SHOULD SEE TEMPS REACHING THE CENTURY MARK DURING THE AFTERNOON WITH HEAT INDICES OF 107 TO 114. THE KEY TO HOW BAD IT WILL BE IS THE DEW POINTS. CURRENTLY EXPECTING LOW 70 DEW POINTS. HOWEVER...IF THE ATMOSPHERE MIXES DEEP ENOUGH THESE COULD DROP INTO THE 65 TO 70 RANGE...OR...DEPENDING ON WHERE THE FRONT IS...DEW POINTS COULD BE HIGHER. HEAT ADVISORY OBVIOUSLY NEEDED FOR THE ENTIRE CWFA AND POSSIBLY A HEAT WARNING. AGAIN...THIS IS HIGHLY DEPENDENT ON DEW POINTS. SUNDAY NIGHT INTO MONDAY...CONVECTION SHOULD BE FIRING ALONG THE H85 BAROCLINIC ZONE. WE MAY OR MAY NOT SEE THE FRONT OR AN OUTFLOW BOUNDARY INTRUDE INTO THE NORTHERN CWFA. FRONTAL MOVEMENT SHOULD BE QUITE SLOW AS IT IS BECOMING MORE PARALLEL WITH THE FLOW ALOFT. NEW 06Z ETA IS A LITTLE FURTHER NORTH WITH THE BOUNDARY/FRONT THAN THE 00Z RUN. GFS/UKMET/GEM/ECMWF KEEP THE BOUNDARY/FRONT OUT OF THE CWFA SUNDAY NIGHT. PLACEMENT OF THIS FEATURE IS THE KEY TO PRECIP CHANCES/TEMPERATURES AND WHETHER CURRENT ADVISORY NEEDS TO BE EXTENDED THROUGH SUNDAY NIGHT OR INTO MONDAY. NONLINEAR PROCESSES WILL DETERMINE THIS AND MODELS ARE CURRENTLY SMOOTHING OUT THESE FEATURES. CONVECTION SHOULD FIRE IN ERNEST ON MONDAY BRINGING THE FIRST GOOD CHANCE OF RAIN. PRECIP TO CONTINUE MONDAY NIGHT INTO TUESDAY NIGHT. THIS MAY BE THE BEST CHANCE SINCE MAY TO SEE WIDESPREAD RAINFALL. WEDNESDAY THROUGH FRIDAY TO BE DRY WITH THE NEXT HIGH PRESSURE BUILDING INTO THE AREA. TEMPS WEDNESDAY/THURSDAY SHOULD BE AROUND NORMAL AS WELL. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. IL...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM CLINTON TO STERLING. HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM CLINTON TO STERLING. MO...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR SCOTLAND AND CLARK COUNTIES. && 05/08
Hazardous weather outlook, Jul 23, 5:39 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 539 AM CDT SAT JUL 23 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241040- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 539 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS OVER FAR NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY THIS MORNING WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS MORNING. THE AREA LIKELY TO SEE THESE SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS... ROUGHLY NORTHEAST OF A LINE FROM MANCHESTER...TO MAQUOKETA...TO CLINTON...TO PRINCETON ILLINOIS. NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY. HOWEVER...SOME OF THE STRONGER STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. A WARM FRONT WILL LIFT INTO NORTHEAST IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON. SOUTH OF THE FRONT...DANGEROUS HEAT AND HUMIDITY WILL BE FOUND...WITH HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES AND HEAT INDICES RANGING FROM 105 TO 111 DEGREES. AS A RESULT...A HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL BUT AREAS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY DANGEROUS HEAT AND HUMIDITY WILL BE SEEN ACROSS THE AREA SUNDAY AND MONDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM 6 AM SUNDAY THROUGH 6 AM MONDAY. THUNDERSTORMS...POSSIBLY SEVERE... ARE EXPECTED MONDAY AND MONDAY NIGHT. TEMPERATURES IN THE UPPER 90S TO 105 ARE EXPECTED ON SUNDAY ALONG WITH HIGH HUMIDITY. HEAT INDEX READINGS OF 107 TO 115 DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS. TEMPERATURES IN THE MID AND UPPER 70S SUNDAY NIGHT WILL KEEP HEAT INDEX READINGS AROUND 80. HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY WITH HEAT INDEX READINGS WELL OVER 100 DEGREES. THE CURRENT HEAT ADVISORY MAY HAVE TO BE EXTENDED INTO MONDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 80. ADDITIONALLY...ISOLATED THUNDERSTORMS MONDAY MORNING ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE AFTERNOON AND CONTINUE MONDAY NIGHT. DUE TO THE HEAT AND HUMIDITY THAT WILL HAVE BUILT UP SINCE SATURDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT OF THE SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD FRONT. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED. THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY MONDAY AND MONDAY NIGHT.
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.